Jump to content

KayB: Hello


KayB

Recommended Posts

Hello, I am glad to have found this forum.  I have been on Effexor for 10+ years and I very much want to be off.  I have tried tapering several times without success so far, still hopeful.  Withdrawal symptoms are horrible.  Not only have I not been able to taper, but I have also found that as time goes by, I have had to increase my dose just to avoid the withdrawal symptoms.  Any advice or encouragement is welcome!  I hope to encourage you on your journey as well.  

  1. Never used antidepressants in my life, until in 2007 I was diagnosed with breast cancer (doing fine now!).   Cancer surgeon put me on Effexor 50 mg to enable me to tolerate Tamoxifen (which caused SE of depression), and it worked.  I took Tamoxifen for 5 years along with Effexor 50 mg.  Effexor makes me feel numb emotionally which I do not like.  I expected to be able to go off of the Effexor when I stopped the Tamoxifen but instead my body wanted more Effexor.  My dose went up to 75 XR.   I tried multiple times to wean off of it, but couldn't due to SE of withdrawal (headache, nausea, vomiting, shaking).
  2. About 2 years ago the 75 was not enough but I did not want to go up so the doctor put me on 25 mg of desipramine along with the 75 XR.
  3. I tried going on Prozac 20 mg for a while and it enabled me to not have to go up on Effexor but it did not enable me to wean down on Effexor (still got the withdrawal effects when I went down on Effexor).  Prozac had other side effects that I did not like (brain fog, forgetfulness, difficulty to focus/concentrate). I went off of Prozac.  Since being off of Prozac I have withdrawal episodes once every 2-3 weeks and when they start I have to take lots of Effexor to prevent them from getting out of control so I may end up taking 450 mg XR of Effexor in one day just to ward off the headache, nausea, vomiting.
  4. Most recently my doctor is trying to treat the symptoms of withdrawal (which she thinks may be a migraine). Currently I am still on 75 mg XR Effexor and 25 mg desipramine.  When I begin to get withdrawal symptoms I take an Imitrix for the migraine.  Last weekend was the first time that I had a chance to try it and it seems to have worked!  The first goal is to get me stable on the 75 mg XR for a couple of months.  The second goal is to wean me down on my Effexor.
Link to post
  • Moderator

Welcome to SA, KayB.

 

We have helped many members taper off Effexor, and we're happy to help you.  The fact that you've had to increase your dose to avoid withdrawal in dilates you are in "poop-out" where the drug is no longer working.  So it's a very good idea to get off the drug.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly. Please include the type of Effexor you're taking.
 
 

We recommend tapering by no more than 10% of your current dose every four weeks.


Why taper by 10% of my dosage?

 

The following link gives specific instructions for tapering of the different types of Effexor.  The most common method is counting the number of beads in a capsule, then reducing that number by 10% every four weeks.  

 

Tips for tapering off Effexor (venlafaxine)

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 6-week Ativan-Valium crossover.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Hi Gridley, thank you so much for your response and the helpful information.  I am currently taking Omega 3 but I have not been taking magnesium so I just ordered some.  Thanks for the recommendation.  I also completed my signature.  

  1. Never used antidepressants in my life, until in 2007 I was diagnosed with breast cancer (doing fine now!).   Cancer surgeon put me on Effexor 50 mg to enable me to tolerate Tamoxifen (which caused SE of depression), and it worked.  I took Tamoxifen for 5 years along with Effexor 50 mg.  Effexor makes me feel numb emotionally which I do not like.  I expected to be able to go off of the Effexor when I stopped the Tamoxifen but instead my body wanted more Effexor.  My dose went up to 75 XR.   I tried multiple times to wean off of it, but couldn't due to SE of withdrawal (headache, nausea, vomiting, shaking).
  2. About 2 years ago the 75 was not enough but I did not want to go up so the doctor put me on 25 mg of desipramine along with the 75 XR.
  3. I tried going on Prozac 20 mg for a while and it enabled me to not have to go up on Effexor but it did not enable me to wean down on Effexor (still got the withdrawal effects when I went down on Effexor).  Prozac had other side effects that I did not like (brain fog, forgetfulness, difficulty to focus/concentrate). I went off of Prozac.  Since being off of Prozac I have withdrawal episodes once every 2-3 weeks and when they start I have to take lots of Effexor to prevent them from getting out of control so I may end up taking 450 mg XR of Effexor in one day just to ward off the headache, nausea, vomiting.
  4. Most recently my doctor is trying to treat the symptoms of withdrawal (which she thinks may be a migraine). Currently I am still on 75 mg XR Effexor and 25 mg desipramine.  When I begin to get withdrawal symptoms I take an Imitrix for the migraine.  Last weekend was the first time that I had a chance to try it and it seems to have worked!  The first goal is to get me stable on the 75 mg XR for a couple of months.  The second goal is to wean me down on my Effexor.
Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy